We encountered a 15-year-old male with grade-III bilateral simultaneous spontaneous pneumothorax (pulmonary collapse rate: 65% in the right lung and 80% in the left lung) accompanied by retention of pleural effusion in the left pulmonary cavity (approximately 1, 200ml), who developed transient cardiac arrest. The patient was 166cm in height and 45kg in weight. Slight deformation was observed in the thorax, and impetigo was present on both shoulders and back. Laboratory tests revealed an increased leukocytecount, increased GOT, OPT, ALP, LDH, γ-GTP, LAP, and CPK, decreased ChE, strongly-positive CRP, markedly increased IgE, strongly-positive HBs antigen level, positive HBe antigen, and slightly-increased mycoplasma antibody titer. Primary cause of the bilateral simultaneous pneumothorax was simultaneous destruction of bilateral bullae. The bilateral simultaneous spontaneous pneumothorax resulting from rupture of bilateral lung abscesses due to Staphylococcus as the causative microorganism in a young patient with no cardiopulmonary complications, was considered to be an indication for one-stage bilateral simultaneous surgery. The patient was successfully treated by partial pulmonary resection including abscesses, by longitudinal sternotomy.
Diquat is a bipyridilium compound, of which the toxicity is lower than that of paraquat. A case of diquat intoxication complicated by acute renal failure, consciousness disturbance and tetraplegia is reported. Case: A 49-year-old female ingested approximately 50ml of 30% diquat, and was admitted to the ICU in our hospital. Gastric and intestinal lavage, direct hemoperfusion and forced diuresis were commenced, but the condition progressed to acute renal failure, respiratory failure, consciousness disturbance and tetraplegia. Hemodialysis was necessary up until the 111th hospital day. We could not extubate for 99 days because of pulmonary edema and pneumonia. Although the patient recovered from consciousness disturbance 80 days later, tetraplegia remained. In this case the cause of consciousness disturbance and tetraplegia was thought to be necrosis of the capillary walls and perivascular hemorrhage in the central nervous system.